What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 15, 5:51 AM CST, 24 minutes earlier.
Area forecast discussion, Jun 15, 5:51 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
651 AM CDT Fri Jun 15 2018
.MESOSCALE DISCUSSION...
606 AM CDT
At this point the severe threat appears to be lowering but due to
slow storm motion heavy rainfall is more of a concern. Upper
forcing is weak, but lower level warm advection is now focused
right along the corridor where storms are forming. Low level
propagation vectors are either weak or even slightly upstream,
such that we will likely see storms continue to form and only
slowly migrate eastward before dissipating mid morning.
KMD
&&
.SHORT TERM...
230 AM CDT
Through tonight...
After a fairly comfortable few days, we begin the upward climb a
bit today. Near term concerns center around convective chances
this morning and again overnight.
Satellite analysis depicts MCS remnants across southern Illinois
and a bit better shortwave energy across the upper Midwest atop
the building upper ridge. Forcing in between these in subtle and
somewhat benign, with some shower activity evident now across
western and central Illinois. Towards daybreak short term
guidance is hinting with a combination of warm advection ahead of
the building thermal ridge, and weaker upper forcing extending
from the northern stream energy that there could still be an
increase in coverage of shower or even thunderstorm activity
across the I-39 corridor and along the Wisconsin border, though
we suspect coverage would still be low.
We are not expecting much debris cloudiness from these showers,
and the eastward extent appears low as the upper ridge will
continue to strengthen. Dewpoints in the heart of the metro are
not too high yet, but the 60s dewpoints are headed on in a
southwest winds, with upper 60s to near 70 dewpoints possible out
west. Therefore expect a warmer and a bit more uncomfortable day.
With a lake breeze today, conditions at the lakeshore remain
cooler, though it does not look like it will make much inland
progress. Heat indices will likely reach the 90s along the I-39
corridor.
KMD
&&
.LONG TERM...
230 AM CDT
Saturday through Thursday...
Guidance has not changed very much for the weekend into Monday,
with the EC and the NAM (extrapolating from its 0z 84 hour
position 12z Monday) suggesting that the frontal timing Monday
should not preclude heat index values again approaching or topping
100 degrees. This will therefore mean a similar message at this
juncture. No changes are planned to the Excessive Heat Watch at
this time, given that we are still 30-36 hours out from just the
start of the potential three days of 100-105 heat index criteria
for Chicago, but there is a pretty good sign the heat index
readings at night will hold at or possibly above 80 which will add
to the concern. Model guidance has been fairly consistent, though
some minor changes with convection and mixing can certainly still
affect things.
The GFS is the only model advertising convection on Saturday.
Other concerns were possible outflow disrupting temperatures
Saturday as well. There will likely be convection to our north
Friday night into early Saturday. The NAMNest, which is also a bit
closer to northern IL with the convection, does show outflow
arriving and then fizzling out once it gets to the Chicago area,
before pumping back in the southwest winds. Therefore feel that we
will warm back fairly quickly.
The GFS still tries for convection Sunday, but models in are
continued agreement for very hot and rather humid day. There is
still a fairly consistent signal that dewpoints remain higher
outside of the urban corridor, while temperatures in Chicago still
have the potential to be the hottest which will balance out the
heat index readings area wide. The EC still holds the warmest low
level thermal fields, with the GFS on the cooler end, the NAM/GEM
in the middle.
The Oz suite of guidance also has the cold front to Chicago
sometime in the late afternoon or early evening. Therefore, other
than debris clouds, the warm (likely the warmest of the stretch) starting
point should provide a springboard for continued uncomfortable
conditions as temperatures should still be able to climb, and with
dewpoints not mixing a whole ton, this supports heat indices up
around 100 for at least a time. Once the front arrives plentiful
instability suggests thunderstorms are likely in spite of weak
shear suggesting a widespread severe event is not likely.
The front will linger in the region beyond the heat wave, and it
will serve as a mechanism for additional storms, but we will need
to see how far north it shifts and if the main forcing will remain
out of the area. Temperatures though will return to normal.
KMD
&&
.CLIMATE...
Record or near record breaking heat is likely this weekend into
early next week. Here are the standing record highs and record
warm lows for Chicago and Rockford:
Chicago Rockford
Sat Jun 16 High 98 (1913) 96 (1994)
Low 76 (1952) 74 (1957)
Sun Jun 17 High 96 (1957) 99 (1933)
Low 77 (1984) 75 (1957)
Mon Jun 18 High 98 (1954) 99 (1994)
Low 77 (1921) 74 (1905)
&&
.AVIATION...
For the 12Z TAFs...
651 am...Forecast concerns include scattered thunderstorms this
morning and a possible lake breeze this afternoon.
A line of thunderstorms extends from south central WI into central
IL and continues to redevelop in an area of instability aloft...
which quickly weakens to the east over the Chicago area terminals.
Confidence is low regarding how far east these storms will move
before they weaken during the mid/late morning. Included vicinity
mention with previous amendment and continued with this forecast
with timing adjustments but trends will need to be monitored and
changes can be expected. These storms are producing very heavy
rain along with gusty outflows. While most model guidance would
suggest the rest of the period will be dry...once this activity
ends...there have been some signals for thunderstorms over Lake
Michigan later this afternoon and possibly another round Saturday
morning...similar to current activity but a little further east.
Confidence is too low for any precip mention after this morning.
South/southeast winds to 10kts are expected today...possibly
varying to south/southwest at times. A lake breeze is expected
to develop this afternoon and may reach ord/mdw by late afternoon.
Confidence is low that the lake breeze will reach ord/mdw but if
storms formed over the lake this afternoon...that could help drive
a lake boundary further inland. Winds will turn southerly under
10kts this evening. cms
&&
.MARINE...
218 am...Forecast concerns include fog potential tonight through
Sunday night and outflow boundaries from thunderstorms.
High pressure will slowly move east today and tonight as a large
trough of low pressure develops over the Plains and remains mainly
stationary through Sunday night. Light easterly winds this morning
will turn southerly today and increase to 10-20kts and continue
into Monday. The trough over the Plains is expected to move
southeast Monday afternoon into Monday night...turning winds
northerly.
These southerly winds will allow warmer and more moist air to
spread across the cooler waters of Lake Michigan. Areas of fog
will be possible this weekend but confidence is low for how dense
this fog may become and where the fog develops. Best chances for
dense fog currently appear to be on the far northern portions of
the lake.
Scattered thunderstorms will be possible from northern WI to
northern MI through the period...including northern Lake Michigan
and these storms may produce outflow boundaries which shift winds
northerly for short periods of time...mainly across the northern
portions of the lake and possibly central portions of the lake.
Trying to time these in the forecast is difficult until the storms
develop...but wind differences due to thunderstorms will be
possible. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Watch...ILZ014...7 AM Saturday to 7 PM Monday.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jun 15, 4:33 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
533 AM CDT Fri Jun 15 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
161045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
533 AM CDT Fri Jun 15 2018 /633 AM EDT Fri Jun 15 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk.
Limited hail risk...up to nickel size.
Limited Excessive heat Risk.
DISCUSSION...
Scattered thunderstorms will be possible this morning with hail
the main threat along with locally heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Excessive Heat Risk.
Sunday...
Elevated Excessive Heat Risk.
Monday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Tuesday through Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
Very hot and humid conditions are expected Saturday though Monday
with heat indices topping out in the 100-105 range. Sunday looks
to be the hottest day of the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward to the southeast at 20 mph.
LMZ740>745-161045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
533 AM CDT Fri Jun 15 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Monday through Thursday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-161045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
533 AM CDT Fri Jun 15 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Thursday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Jun 15, 3:07 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
407 AM CDT FRI JUN 15 2018
ILZ008-150930-
Ogle IL-
407 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLE COUNTY UNTIL 430 AM
CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Oregon, Mount Morris, Byron, Stillman Valley, Davis Junction and Leaf
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4198 8944 4215 8943 4215 8911 4198 8911
TIME...MOT...LOC 0906Z 270DEG 15KT 4207 8934
CMS
Special weather statement, Jun 15, 3:23 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
423 AM CDT FRI JUN 15 2018
ILZ010-011-150945-
De Kalb IL-Lee IL-
423 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE AND SOUTHWESTERN
DE KALB COUNTIES UNTIL 445 AM CDT...
At 421 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashton, or 10 miles southwest of Rochelle, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Franklin Grove, Ashton, Paw Paw, Lee, Compton, Steward and West
Brooklyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4189 8931 4189 8925 4188 8889 4167 8889
4171 8931
TIME...MOT...LOC 0921Z 270DEG 21KT 4181 8921
CMSSpecial weather statement, Jun 15, 3:43 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
443 AM CDT FRI JUN 15 2018
ILZ008-010-011-151030-
De Kalb IL-Ogle IL-Lee IL-
443 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OGLE...EASTERN LEE AND
WESTERN DE KALB COUNTIES UNTIL 530 AM CDT...
At 442 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Stillman Valley to near Ashton. Movement was
east at 15 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Rochelle, Oregon, Shabbona, Byron, Hillcrest, Stillman Valley,
Franklin Grove, Ashton, Paw Paw, Davis Junction, Creston, Lee,
Compton, Steward and West Brooklyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Chicago.
&&
LAT...LON 4216 8932 4214 8889 4164 8888 4167 8931
TIME...MOT...LOC 0942Z 266DEG 12KT 4210 8920 4179 8918
DONOFRIO
Special weather statement, Jun 15, 4:50 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
550 AM CDT FRI JUN 15 2018
ILZ003-004-008-010-011-019-151130-
Boone IL-De Kalb IL-Winnebago IL-Ogle IL-La Salle IL-Lee IL-
550 AM CDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR LA SALLE...EASTERN OGLE...EASTERN
LEE...DE KALB...EASTERN WINNEBAGO AND BOONE COUNTIES UNTIL 630 AM
CDT...
At 547 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Roscoe to near Dalzell. Movement was east at
to 15 mph. Radar estimates up to an inch to an inch and a half of
rain may fall with these storms.
Dime size hail will also be possible with these storms.
Locations impacted include...
Rockford, Beloit, Belvidere, Loves Park, Machesney Park, Ottawa,
Sycamore, Peru, Rochelle, South Beloit, Rockton, Sandwich, Mendota,
Genoa, Marseilles, Oglesby, Seneca, Serena, Shabbona and La Salle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized ponding or minor flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4249 8871 4215 8871 4215 8869 4124 8862
4125 8916 4159 8918 4249 8910 4250 8907
TIME...MOT...LOC 1047Z 258DEG 7KT 4244 8903 4142 8911
DONOFRIOLocal storm report, Jun 15, 5:58 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM HEAVY RAIN ROCKFORD AIRPORT 42.20N 89.10W
06/15/2018 M1.77 INCH WINNEBAGO IL ASOS
STORM TOTAL 1.77 INCHES THROUGH 654 AM.
&&